Long-Term Use of Obesity Drug, Then Sudden Kidney Dysfunction

Long-Term Use of Obesity Drug, Then Sudden Kidney Dysfunction
Long-Term Use of Obesity Drug, Then Sudden Kidney Dysfunction

Patients treated with the obesity drug orlistat should be regularly screened for kidney dysfunction and hyperoxaluria, the authors of a new case study in Diabetes & Metabolism argue, after a male patient experienced oxalate nephropathy due to hyperoxaluria linked to orlistat use.

An 80-year-old male patient with a past medical history of morbid obesity, type 2 diabetes, severe hypertension, dyslipidemia, and ischemic heart disease was referred to a nephrology outpatient clinic for progressive kidney dysfunction. He was currently taking perindopril, amlodipine, bisoprolol, and hydrochlorothiazide for hypertension, as well as aspirin, metformin, simvastatin and orlistat (120mg three times per day for the past eight years). Ultrasonography indicated normal-sized kidneys with no hydronephrosis or renal artery stenosis; moderate proteinuria suggested tubulointerstitial injury, but frank hyperoxaluria suggested oxalate nephropathy possibly associated with long-term orlistat exposure. A kidney biopsy showing intra-tubular crystals, signs of acute tubulointerstitial injury, tubular atrophy, and a diffuse inflammatory mononuclear infiltrate confirmed the oxalate nephropathy diagnosis. Orlistat was discontinued and the patient was treated with hydration, low-oxalate diet, and oral calcium supplementation. Oxaluria was normalized six months after orlistat discontinuation and kidney function stabilized.

RELATED: Adding Orlistat Benefits Obese Patients With T2DM

Orlistat is a lipase inhibitor indicated as adjunct to reduced-calorie diet in obesity management, including weight loss and weight maintenance; to reduce risk of weight regain after weight loss; and for use in patients with initial body mass index ≥30kg/m2 or ≥27kg/m2 in the presence of other risk factors. While other cases of orlistat-induced oxalate nephropathy have been reported, this instance is unusual due to the elapsed time between drug introduction and the onset of renal impairment. The authors recommend that patients treated with orlistat should be regularly screened for kidney dysfunction and hyperoxaluria, and that treatment with orlistat should be halted immediately in patients who experience unexplained deterioration of kidney function.

For more information visit ScienceDirect.com.

Loading links....